High Wind, Central Oregon Coast
- When
- January 29, 2:00 AM PST to January 30, 2:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
A strong Pacific low pressure system brought high winds to Northwest Oregon. Along the coast, Garibaldi reported sustained winds of 53 mph with gusts to 70 mph, Newport Jetty gusts to 62 mph, Cannon Beach gusts to 64 mph, Newport Jetty gusts to 62 mph, Newport Airport gusts to 53 mph, and Florence gusts to 50 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong Pacific low pressure system brought high winds to Northwest Oregon. Along the coast, Garibaldi reported sustained winds of 53 mph with gusts to 70 mph, Newport Jetty gusts to 62 mph, Cannon Beach gusts to 64 mph, Newport Jetty gusts to 62 mph, Newport Airport gusts to 53 mph, and Florence gusts to 50 mph. Numerous reports were received of downed tree limbs and trees in the Central Willamette Valley, resulting in power outages for 16,000 customers, as well as reports of damaged cars and homes in the Salem area. Laurel Mountain in the Coast Range reported a wind gust to 86 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 28, 8:30 PM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 830 PM PST WED JAN 28 2004 .SYNOPSIS...STRONG MOIST WESTERLY FLOW WILL CONTINUE TO STREAM OVER THE FORECAST TONIGHT AND THURSDAY BRINGING ABUNDANT RAINFALL TO THE AREA AND SNOW TO THE HIGHER CASCADES. THE ASSOCIATED COLD FRONT WILL FINALLY SWING ONSHORE THURSDAY NIGHT AND FRIDAY CHANGING THE RAIN TO SHOWERS AND DRAMATICALLY LOWERING THE SNOW LEVELS. STRONG WINDS ARE POSSIBLE ON THE COAST THURSDAY AFTERNOON AND THURSDAY NIGHT AHEAD OF THE FRONT. SHARP RISES STILL LOOK LIKELY ON RIVERS AND STREAMS DRAINING THE COAST RANGE...WITH POSSIBLE FLOODING. ADDITIONAL SYSTEMS ARE EXPECTED SATURDAY AND LATE IN THE WEEKEND...WITH RATHER LOW SNOW LEVELS. && .DISCUSSION... .SHORT TERM...AFTER PRETTY GOOD RAINFALL ON THE WEST EXPOSURES TODAY ...ESPECIALLY IN THE COAST RANGE...AND WITH RAIN SHADOWING IN THE VALLEYS...THE RADAR HAS REALLY LIT UP THIS EVENING AS THE OVERRUNNING ASSOCIATED WITH THE TRIPLE POINT OCCLUDED FRONT OFF THE COAST APPROACHES. THE TRIPLE POINT HAS CROSSED 130W AND THE MODELS SAY IT SHOULD COME ONSHORE LATE TONIGHT AFTER MIDNIGHT. RAIN SHOULD BE PRETTY HEAVY ESPECIALLY IN OROGRAPHICALLY FAVORED AREAS OVERNIGHT. SNOW LEVELS ARE TRYING TO CLIMB BUT MAY NOT DO MUCH UNTIL THIS TRIPLE POINT FEATURE PASSES. HEAVIEST SNOW WILL BE AT THE SKI RESORTS...PASSES SHOULD MOSTLY BE RAIN OR LOCALLY MIXED WITH SNOW. SNOW ON THURSDAY SHOULD MAINLY BE THE UPPER PARTS OF THE SKI RESORTS...WITH THE SNOW LEVEL CLIMBING TO 6000 OR 6500 FEET. NEXT UPSTREAM FEATURE IS THE TROUGH OUT NEAR 150W THAT IS DIGGING/AMPLIFYING...AND WHOSE COLD FRONT SWINGS ONSHORE THURSDAY NIGHT AND THROUGH THE FORECAST AREA FRIDAY MORNING. THE HIGH WIND WATCH FOR THURSDAY AFTERNOON AND NIGHT STILL LOOKS GOOD AHEAD OF THE FRONT. THE FRONT LOOKS TO BE VERY STRONG AND WILL HAVE HEAVY RAIN. OF SOME CONCERN IS THE POSSIBILITY THE RAIN BAND MAY LIFT A BIT NORTH THURSDAY AS THIS FEATURE APPROACHES PER THE GFS...BUT THE NGM AND ETA ARE NOT AS AGGRESSIVE WITH THIS AND KEEP PRETTY HEAVY RAIN FARTHER SOUTH INTO OUR AREA. WILL STAY CLOSER TO THE ETA/NGM IDEA AND WAIT FOR SATELLITE CONFIRMATION OF ANY TRENDS. CURRENT FLOOD WATCH STILL LOOKS REASONABLE. SNOW LEVELS DROP DRAMATICALLY FRIDAY BEHIND THE FRONT TO 1500 OR 2000 FEET. THIS FRONT HAS SOME OF THE CHARACTERISTICS OF THE NOV 18 OR 19 FRONT THAT BROUGHT SNOW TO PORTLAND AS STRONG COLD ADVECTION AND HEAVY PRECIPITATION RATES DROVE THE SNOW LEVEL LOWER THAN EXPECTED FROM MELTING SNOW ALOFT...SO WILL NEED TO WATCH THIS AS WE GET CLOSER. WILL ALSO NEED TO FOLLOW CLOSELY FOR POSSIBLE SNOW ACCUMULATIONS IN THE COAST RANGE FRIDAY. DECENT SHOWER ACTIVITY FRIDAY AND FRIDAY NIGHT FOR SOME ACCUMULATING SNOW AGAIN IN THE CASCADES. A NEGATIVE TILT SYSTEM APPROACHES AND SPREADS PRECIPITATION IN FROM THE NORTHWEST SATURDAY. THIS SYSTEM WILL HAVE LOW SNOW LEVELS WITH IT ESPECIALLY IN LIGHT OF OFFSHORE FLOW AHEAD OF IT. TOLLESON .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... LIKE YESTERDAY, THE FORECAST UPPER FLOW PATTERN FROM THE LATEST GFS MODEL RUNS ANTICIPATE A TRANSITION TO A HIGHER AMPLITUDE FLOW IN THE EXTENDED PERIOD. THE DETERMINISTIC GFS AND ENSEMBLE SUGGEST A MEAN RIDGE IS LIKELY SET UP SOMEWHERE NEAR 130W WITH THE RESULT THAT INCOMING SYSTEMS WILL SLOW DOWN AND WEAKEN OR BE DIVERTED TO THE SOUTH. THIS WOULD TEND TOWARD DRIER WEATHER FOR OUR AREA. HOWEVER, UNCERTAINTY IN THE DETAILS PRECLUDES A COMPLETELY DRY FORECAST FOR MONDAY THROUGH WEDNESDAY BUT I AM CONFIDENT THE FREQUENCY AND AMOUNT OF RAINFALL WILL DIMINISH. SALTENBERGER && .PRELIMINARY POINT POPS AST ++++97 PDX ++++95 SLE ++++95 EUG ++++95 && .PQR WATCHES/WARNINGS/ADVISORIES... .WA/OR...WINTER STORM WARNING CASCADES TONIGHT AND THU. .WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE THU AND THU NIGHT. .WA/OR...HIGH WIND WATCH COAST FOR THURSDAY AFTERNOON AND EVENING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 537 AM PST WED JAN 28 2004 ORZ011-013-WAZ019-291400- CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES- 537 AM PST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY WINTER STORM WARNINGS ARE IN EFFECT TODAY FOR 8 TO 15 INCHES OF NEW SNOW ABOVE 4000 TO 5000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINTER STORM WARNINGS CONTINUE THURSDAY FOR AN ADDITIONAL 8 TO 14 INCHES OF SNOW ABOVE 6000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS. ORZ001-002-WAZ021-291400- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- 537 AM PST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY GUSTY SOUTH WINDS TO 45 MPH ARE EXPECTED TODAY. HEAVY RAIN AT TIMES WILL INITIATE SHARP RISES IN RIVER LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY SOUTH WINDS TO 50 MPH ARE EXPECTED THURSDAY. HEAVY RAIN THURSDAY AND THURSDAY NIGHT WILL RESULT IN SHARP RISES IN RIVER LEVELS AND POSSIBLE FLOODING IN COASTAL RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND AND RAIN LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS. ORZ003>010-012-WAZ020-022-023-039-040-291400- CASCADE FOOTHILLS IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 537 AM PST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY LOCALLY HEAVY RAIN IS POSSIBLE TODAY WITH SHARP RISES IN RIVER LEVELS DEVLOPING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL HEAVY RAIN THURSDAY AND THURSDAY NIGHT WILL RESULT IN SHARP RISES IN SMALL STREAMS AND RIVER LEVELS WITH POSSIBLE FLOODING DEVELOPING. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF RAIN LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384283, 5384284, 5384285, 5384286.